MAUDE Adverse Event Report: ZIMMER GMBH ZNN, CMN LAG SCREW, 10.5 MM, 110 MM INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS

ZIMMER GMBH ZNN, CMN LAG SCREW, 10.5 MM, 110 MM INCLUDING SET SCREW; ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Model Number N/A
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 07/29/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Concomitant medical products: item number 00249003244, item name cephalomedullary lag screw reamer long 3.2 mm i.D., lot # unknown.The manufacturer did not receive x-rays, or other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
When the surgeon tried to place the lag screw, the tabs fractured due to the dense bone.The patient did not retain a foreign device.
 
Additional Manufacturer Narrative
Trend analysis: no trend is identified.Event description: during the surgery, the surgeon was unable to easily drill through the bone with the lag screw reamer.The last inch of the instrument fractured in the patient femoral head and was removed without an issue.When the surgeon tried to place the lag screw, the tabs fractured due to the dense bone.The patient did not retain a foreign device.Review of received data: no medical data such as x-rays, surgical notes or any other case-relevant documents received.Devices analysis: visual examination: only the broken cams (2 pieces) were returned for investigation.Based on that parts the reported event can be confirmed.Review of product documentation: the involved device is intended for treatment.Surgical technique : the correct lag screw placement is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique.The device manufacturing quality records indicate that the released components met all requirements to perform as intended.Conclusion summary: it was reported that when the surgeon tried to place the lag screw, the tabs fractured due to the dense bone.The patient did not retain a foreign device.Onl the lag screw tabs were returned for investigation and based on the visual investigation it can be confirmed that the cams are sheared off.It is assumed that the cams were sheared off during the implantation of the znn nailing system due to an overload on the cams.Possible causes for the overload could be: unfavorable placement between the instrument and the implant so their contact surface is too small, too high forces will be transmitted on the cams which lead to a fracture of this section.The correct lag screw placement is described in the zimmer natural nail system ¿ cephalomedullary standard surgical technique.Pathogenic bone diseases (e.G.Bone tumor) which can affect mechanical properties of the bone (harder/ denser bone substance).This could also lead to higher forces of these sections.It is mentioned by the surgeon that the tabs fractured due to the dense bone.However, based on the given information and the results of the investigation, we were not able to identify a specific root cause for this issue.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).
 
Event or Problem Description
Investigation results are now available.

Brand Name
ZNN, CMN LAG SCREW, 10.5 MM, 110 MM INCLUDING SET SCREW
Common Device Name
ZIMMER NATURAL NAIL SYSTEM CEPHALOMEDULLARY NAILS
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key8919643
Report Number0009613350-2019-00517
Device Sequence Number13929074
Product Code HSB
UDI-Device Identifier00889024298477
UDI-Public00889024298477
Combination Product (Y/N)N
Initial Reporter StateMT
Initial Reporter CountryUS
PMA/510(K) Number
K091566
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/09/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date09/30/2023
Device Model NumberN/A
Device Catalogue Number47-2485-110-10
Device Lot Number2969988
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/18/2019
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 08/01/2019
Supplement Date Received by Manufacturer03/06/2020
Initial Report FDA Received Date08/22/2019
Supplement Report FDA Received Date03/09/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR